Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Norman, OK

April 10, 2004McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 10, 2004, 5:55 AM CDT for McClain County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 5:55 AM CDT (10:55 UTC)
Expired
Apr 10, 2004, 6:30 AM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County McClain County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS54 KOUN 101055
SVROKC
OKC087-101130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
555 AM CDT SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCCLAIN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 630 AM CDT

* AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR WAYNE...MOVING EAST AT 35 MPH

* LOCATIONS IN THE WARNING INCLUDE ROSEDALE AND WAYNE

HAIL UP TO THE SIZE OF HALF DOLLARS IS LIKELY.

LAT...LON 3498 9737 3487 9754 3487 9694 3494 9693

$$

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:40 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 10, 3:40 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 AM CDT SAT APR 10 2004

.DISCUSSION...
RAIN AND SCATTERED TSTMS WILL CONTINUE OVER THE AREA TODAY... WITH
BEST CHANCES FOR PCPN BEING ACROSS THE CENTRAL AND NORTH THIS
MORNING. A SERIES OF UPPER WAVES COMING OUT OF THE UPPER TROUGH OVER
THE SOUTHWEST U.S. WILL CONTINUE TO PROVIDE SOME SUPPORT. THIS AREA
ALSO EXPERIENCING DECENT MID LEVEL FRONTOGENETIC FORCING ON A MOIST
AIRMASS. BY THIS EVENING... SOMEWHAT DRIER AIR SHOULD BEGIN
SPREADING INTO THE NORTHERN HALF OF THE AREA WHILE THE MID LEVEL
DEFORMATION WEAKENS. SCATTERED LIGHT RAIN COULD STILL LINGER MAINLY
ACROSS THE SOUTH FOR A WHILE THIS EVENING. AN UPPER WAVE DROPPING
SOUTH ALONG THE EAST SIDE OF THE WESTERN U.S. UPPER RIDGE WILL START
TO KICK OUT THE SOUTHWEST U.S. WAVE THROUGH MAINLY TEXAS ON SUNDAY.
A FEW SHOWERS ASSOCIATED WITH THIS SYSTEM COULD BRUSH OUR SOUTHERN
ZONES ON SUNDAY. THE NORTHERN AND SOUTHERN WAVES TEND TO PHASE UP ON
MONDAY AND WERE LEFT WITH AN OMEGA STYLE BLOCK WITH THE RIDGE AXIS
OVER THE WESTERN U.S. AND THE UPPER LOW CENTERED OVER ERN KS/NERN
OK. THIS WILL TEND TO KEEP SOME CLOUDS AROUND THE AREA INTO THE
EARLY PART OF THE WEEK WITH A COUPLE SHOTS OF COLD AIR MOVING SOUTH
INTO THE SOUTHERN PLAINS. HOWEVER... THE BLOCKING PATTERN IS
SOMEWHAT PROGRESSIVE WITH THE RIDGE AXIS MOVING INTO THE HIGH PLAINS
BY MID WEEK. THIS WILL RESULT IN DRY AND WARMER WEATHER FOR MUCH OF
THE SECOND HALF OF THE WEEK.

THE OTHER MAIN QUESTION WILL THE TEMPS...ESPECIALLY THE LOWS FOR THE
NEXT FEW NIGHTS. CLOUDY...COOL...WET AND WINDY WEATHER EXPECTED
TODAY. SUNDAY WILL ALSO BE COOL...ALTHOUGH SHOULD SEE A LITTLE MORE
SUN AND LESS WIND. MORNING LOWS WILL BE DOWN CLOSE TO FREEZING...
MAINLY OVER THE NORTH... ALTHOUGH A PERSISTENCE OF CLOUD COVER
ASSOCIATED WITH THE UPPER LOW... AND/OR A LITTLE STRONGER WINDS...
WOULD ACT KEEP THE THE LOW TEMPS UP A FEW DEGREES HIGHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  38  55  34 /  80  10  10  10
HOBART OK         51  36  53  34 /  50  10  10  10
WICHITA FALLS TX  54  40  56  36 /  40  20  20  10
GAGE OK           47  32  51  30 /  40  10  10  10
PONCA CITY OK     51  34  54  33 /  90  10  10  10
DURANT OK         60  44  57  38 /  60  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

32
Hazardous weather outlook, Apr 9, 11:59 AM CDT, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT FRI APR 9 2004

OKZ004>048-050>052-TXZ083>090-101300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES ALL OF WESTERN NORTH TEXAS... AND THAT
PART OF OKLAHOMA SOUTH OF A LINE FROM ARNETT TO GUTHRIE TO CHANDLER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH THE EARLY EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.

DISCUSSION...
SCATTERED SHOWERS AND FEW THUNDERSTORMS ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE OVER WESTERN OKLAHOMA WILL
CONTINUE TO LIFT NORTHEAST INTO EASTERN OKLAHOMA AND
SOUTHERN KANSAS THIS AFTERNOON.  IN THE MEANTIME...THE
ATMOSPHERE WILL CONTINUE TO DESTABILIZE ACROSS THE SOUTHERN
THIRD OF OKLAHOMA AND WESTERN NORTH TEXAS AS TEMPERATURES
WARM INTO THE MID AND UPPER 70S UNDER CLEAR TO PARTLY CLOUDY
SKIES.  BY MID AFTERNOON...THUNDERSTORMS MAY REDEVELOP ALONG
THE DRYLINE IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT FOR SOME
OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS THE MAIN RISK.  THESE STORMS WILL THEN MOVE
AND DEVELOP INTO PARTS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA
BY LATE AFTERNOON OR EARLY EVENING.  THUNDERSTORM INTENSITY WILL
LIKELY DECREASE LATER THIS EVENING AS SURFACE INSTABILITY DECREASES
WITH THE LOSS OF HEATING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY...ESPECIALLY
ACROSS SOUTHEASTERN OKLAHOMA. HOWEVER THE GREATEST RISK OF SEVERE
WEATHER WILL HAVE MOVED TO THE SOUTHEAST OF THE AREA. OTHERWISE NO
THUNDERSTORMS ARE EXPECTED SUNDAY THOUGH THURSDAY OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
MUCH COOLER TEMPERATURES WILL MOVE INTO THE AREA THIS WEEKEND.
FREEZING TEMPERATURES ARE EXPECT ACROSS PORTIONS OF NORTHERN AND
WESTERN OKLAHOMA ON SUNDAY MORNING AND MONDAY MORNING. FROST IS
LIKELY ACROSS AREAS FARTHER SOUTH IN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT SATURDAY APRIL 10TH.

In the hours before

Special weather statement, Apr 10, 2:13 AM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
213 AM CDT SAT APR 10 2004

OKZ035-100740-
KIOWA OK-
213 AM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED ABOUT 8 MILES SOUTHWEST OF
MOUNTAIN VIEW AT 213 AM CDT...MOVING EAST AT 30 MPH.

PEOPLE IN EASTERN KIOWA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

...SPEG.
Special weather statement, Apr 10, 2:39 AM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
239 AM CDT SAT APR 10 2004

OKZ023-100800-
CADDO OK-
239 AM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF CARNEGIE AT 239 AM
CDT...MOVING EAST AT 30 MPH.

PEOPLE IN CADDO COUNTY...INCLUDING AREAS NEAR FORT COBB... WASHITA
AND ANADARKO SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 10, 4:08 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
408 AM CDT SAT APR 10 2004

OKZ052-100930-
BRYAN OK-
408 AM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR DURANT AT 408 AM CDT...MOVING
EAST-NORTHEAST AT 25 MPH.

HAIL APPROACHING DIME SIZE IS POSSIBLE.

PEOPLE IN BRYAN COUNTY...INCLUDING THE CITY OF DURANT...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

...SPEG.
Special weather statement, Apr 10, 4:31 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
431 AM CDT SAT APR 10 2004

OKZ028-029-100945-
CLEVELAND OK-MCCLAIN OK-
431 AM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND MCCLAIN
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF NEWCASTLE AT
431 AM CDT...MOVING EAST-NORTHEAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL TO NEAR DIME SIZE. STORM
INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

PEOPLE IN CLEVELAND AND MCCLAIN COUNTIES...INCLUDING THE CITIES OF
NORMAN...MOORE AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

...SPEG.
Special weather statement, Apr 10, 4:48 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
448 AM CDT SAT APR 10 2004

OKZ048-052-101000-
ATOKA OK-BRYAN OK-
448 AM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN ATOKA AND NORTHERN
BRYAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF BLUE AT 448 AM
CDT...MOVING EAST-NORTHEAST AT 25 MPH.

HAIL TO AROUND THE SIZE OF DIMES IS POSSIBLE.

PEOPLE IN ATOKA AND BRYAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

...SPEG.
Special weather statement, Apr 10, 5:35 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
535 AM CDT SAT APR 10 2004

OKZ028-029-101045-
CLEVELAND OK-MCCLAIN OK-
535 AM CDT SAT APR 10 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN CLEVELAND AND
MCCLAIN COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED FROM 3 MILES SOUTH OF WASHINGTON
AND 3 MILES EAST OF CRINER AT 535 AM CDT...MOVING EAST AT 30 MPH.

HAIL OF AROUND ONE-HALF INCH IN DIAMETER IS LIKELY. THESE STORMS
WILL AFFECT THE PURCELL... LEXINGTON AND WAYNE AREAS AND WILL REMAIN
SOUTH OF NORMAN AND NOBLE.

...SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:00 PM CDTSevere Thunderstorm WarningOUNAtoka30 min
Apr 9, 11:56 PM CDTSevere Thunderstorm WarningOUNHarmon49 min
Apr 10, 4:39 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.